0
views
0
recommends
+1 Recommend
1 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found

      Kinetics of the Pituitary-Thyroid Axis and the Peripheral Thyroid Hormones in 2 Children with Thyroxine Intoxication

      Read this article at

      ScienceOpenPublisherPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Thyroxine intoxication is a benign, nonfatal condition, relatively common in the pediatric age group. We present here a detailed laboratory follow-up of all thyroidal hormones in 2 healthy girls who inadvertently ingested 2,500 μg of L-thyroxine. The two girls were hospitalized and treated with ipecac, gastric lavage, propranolol, prednisone, cholestyramin and propyl-thiouracil. All physical signs were normal and no symptoms were reported. All thyroidal hormones were measured 12 times from 2 h to 20 days after the ingestion. For T<sub>4</sub>, T<sub>3</sub>, rT<sub>3</sub> and thyroglobulin (Tg) a one-compartment kinetic model was formulated and fitted to the empirical data. The kinetic data constants of production and elimination were calculated, as well as the metabolic clearance rate. All laboratory values were similar in both girls. T<sub>4</sub> serum levels were already high 2 h after the intoxication and returned to normal values only after 13 days. Fitting the T<sub>4</sub> serum levels with a one-compartment model resulted in absorption and degradation constants similar to those in normal adult subjects. Thyroid-stimulating hormone (TSH) levels decreased reaching their lowest concentration 14 h after the intoxication. They remained low till the 4th day, after which they rose gradually. Twenty days after the intoxication, TSH levels were still below their initial values. T<sub>3</sub> reached its peak levels 11 h after the ingestion and decreased to normal values after 3 days. Both T<sub>3</sub> production constants and T<sub>3</sub> degradation constants were significantly increased. rT<sub>3</sub> reached its peak level on the 2nd day after the intoxication and decreased to normal values on the 4th day. Its production and degradation constants were somewhat below normal levels. The T<sub>3</sub>/rT<sub>3</sub> ratio decreased from a normal level of around 3 to as low as 1 and rose again after 13 days to extremely high levels (as high as 8). Tg serum levels dropped continuously with a half-life of 1-5 days and started rising again after 2-13 days. In conclusion, T<sub>4</sub> intoxication in the child is combated primarily by a significant increase in T<sub>3</sub> production and degradation, while meticulously maintaining relatively low T<sub>3</sub> levels.

          Related collections

          Author and article information

          Journal
          HRE
          Horm Res Paediatr
          10.1159/issn.1663-2818
          Hormone Research in Paediatrics
          S. Karger AG
          1663-2818
          1663-2826
          1995
          1995
          05 December 2008
          : 44
          : 5
          : 229-237
          Affiliations
          Pediatric Endocrinology Unit, Institute of Endocrinology, Chaim Sheba Medical Center, Tel-Hashomer, and Sackler School of Medicine, Tel-Aviv University, Tel-Aviv, Israel
          Article
          184631 Horm Res 1995;44:229–237
          10.1159/000184631
          8582716
          © 1995 S. Karger AG, Basel

          Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher. Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug. Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.

          Page count
          Pages: 9
          Categories
          Original Paper

          Comments

          Comment on this article